Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS State College, PA

May 24, 2004Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 24, 2004, 3:36 PM EDT for Schuylkill County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 3:36 PM EDT (19:36 UTC)
Expired
May 24, 2004, 4:15 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Schuylkill County, PA

The radar

The Philadelphia radar (KDIX), 160 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS51 KCTP 241936
SVRCTP
PAC107-242015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 415 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MINERSVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORWIGSBURG AND NEW PHILADELPHIA AROUND 345 PM EDT...
  TUSCARORA AROUND 350 PM EDT...
  SNYDERS AROUND 410 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4073 7635 4055 7631 4060 7555 4085 7559


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:06 PM EDT, 30 minutes earlier.

Area forecast discussion, May 24, 3:06 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT MON MAY 24 2004

.SHORT TERM...

WARM HUMID AMS IN PLACE OVER PA IN WARM SECTOR OF OBLONG SFC LOW
OVER ERN MI. TWO SVR TSTM WATCHES IN EFFECT COLLECTIVELY COVERING
MOST OF CWA EXCLUDING LOWER SUSQUEHANNA VALLEY.
ISOLATED CONVECTION OCCURRING MAINLY OVER EASTER CWA...BUT EAST TO
WEST ORIENTED COLD FRONT FROM MI LOW AND BEST DISCERNIBLE SHORTWAVE
IN WV IMAGERY HAVING ALREADY LIFTED INTO NEW ENG IS LIMITING SFC
CONVERGENCE AND STRONG TRIGGER FOR INITIATION OF WIDESPREAD
CONVECTION. WILL HOLD ZONES TO JUST BEFORE 4PM TO ALLOW FIRST WATCH
TO EXPIRE OR BE REISSUED.

GARTNER

LATER TUES INTO WED WE SHUD SEE ANOTHER SURGE OF MOISTURE AND RW/TRW
MAKE A RETURN. CUD BE A VERY INTERESTING SITUATION DEVELOPING IF THE
GFS VERIFIES AS IT TAKES A NICE SLUG QPF RIGHT THRU THE STATE. THE
ETA IS A LITTLE MORE BELIEVABLE WITH A FLATTER WAVE AND A BIT LESS
QPF OVERALL. THE GFS APPEARS TO DEVELOP SOME SORT OF CONVECTION
PROBLEM DEVELOPING THIS ODD LOOKING 40+ VORT CENTER AT 500MB FROM A
VERY FLAT WAVE/RIPPLE THAT ORIGINATES OVER THE MISS VALLEY EARLY IN
THE DAY.

JL

.LONG TERM...
UPR TROF WILL SWING SFC SYSTEM THUR CWA WED WITH CHANCE
SHOWER/TSTSMS. HTS WILL ONLY LITTLE TIME TO REBUILD BEFORE WEAK NRN
STREAM WAVE MOVES THRU ON FRI. WARM FRONT WILL LIFT SLOWLY THRU THE
AREA THRU THE UPCOMING HOLIDAY WEEKEND AS SRLY FLOW INCREASES AND
HEIGHTS BUILD AS UPR TROF DEVELOPS OVER THE CENTRAL U.S.

GARTNER

.AVIATION...
SOME POTENTIAL FOR LATE NIGHT VIS RESTRICTIONS TONIGHT IN THE USUAL
SUSPECTS...LIKE BFD AND IPT. BUT OVERALL LOWERING DEWPOINTS SHUD
LEAD TO A REASONABLE PERIOD OF FLYING CONDITIONS LASTING THRU MUCH
OF THE DAY TUES.

JL

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     62  83  65  80 /  10  10  60  40
WILLIAMSPORT   56  79  62  76 /  10  10  70  40
BRADFORD       47  72  57  68 /  10  20  90  40
JOHNSTOWN      55  77  61  69 /  10  20  80  40
ALTOONA        55  79  62  76 /  10  10  60  40
STATE COLLEGE  55  78  62  75 /  10  10  60  40
SELINSGROVE    55  81  62  77 /  10  10  60  40
LANCASTER      60  84  64  79 /  10  10  60  40
YORK           58  82  63  79 /  10  10  60  40
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCHES TIL 20 AND 21Z FOR MOST OF CENTRAL PA.
&&
Hazardous weather outlook, May 24, 5:46 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 AM EDT MON MAY 24 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250944-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
546 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE
SUSQUEHANNA VALLEY THIS AFTERNOON IN ADVANCE OF A COLD FRONT.
ISOLATED WIND GUSTS EXCEEDING 58 MPH...ALONG WITH LARGE HAIL ARE
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A STRONG UPPER AIR DISTURBANCE WILL ACCOMPANY A RAPID RETURN OF WARM
MOIST AIR INTO CENTRAL PENNSYLVANIA LATE TUESDAY AND TUESDAY NIGHT.
THERE IS THE POSSIBILITY THAT STRONG TO SEVERE THUNDERSTORMS OVER
NORTHERN OHIO AND SOUTHERN LOWER MICHIGAN LATE TUESDAY AFTERNOON WILL
CONSOLIDATE INTO A LARGE SEVERE THUNDERSTORM COMPLEX...AND THEN RACE
SOUTHEAST ACROSS CENTRAL PENNSYLVANIA BETWEEN ABOUT MIDNIGHT AND 6 AM
WEDNESDAY MORNING. THIS TYPE OF WEATHER FEATURE CAN PRODUCE
WIDESPREAD STRONG WINDS AND WIND DAMAGE...FREQUENT LIGHTNING...AND
1 TO 2 INCHES OF RAINFALL.

LAMBERT

In the hours before

Special weather statement, May 24, 11:06 AM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT MON MAY 24 2004

PAZ051>053-058-242000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
1106 AM EDT MON MAY 24 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

COLUMBIA...MONTOUR...NORTHUMBERLAND AND SCHUYLKILL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, May 24, 11:57 AM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT MON MAY 24 2004

PAZ051>053-058-250156-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
1157 AM EDT MON MAY 24 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
PORTIONS OF EASTERN PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 24, 12:47 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT MON MAY 24 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-
056-063-242100-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-CUMBERLAND
PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN
PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN
LYCOMING PA-PERRY PA-POTTER PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE
PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA
PA-UNION PA-WARREN PA-
1247 PM EDT MON MAY 24 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
MONDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...CUMBERLAND...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LYCOMING...MCKEAN...MIFFLIN...PERRY...POTTER...SNYDER...
SOMERSET...SULLIVAN...TIOGA...UNION AND WARREN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
Special weather statement, May 24, 3:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT MON MAY 24 2004

PAZ058-242030-
SCHUYLKILL-
330 PM EDT MON MAY 24 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MINERSVILLE...MOVING EAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR POTTSVILLE AND SCHUYLKILL
HAVEN AROUND 335 PM...PORT CARBON...LANDINGVILLE AND ST. CLAIR
AROUND 340 PM...ORWIGSBURG...NEW PHILADELPHIA...MIDDLEPORT AND
AUBURN AROUND 345 PM AND DEER LAKE AROUND 350 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:05 AM EDTFlash Flood WarningCTPWarren4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.